What's your AQ?

What’s Your AQ (Acetaminophen Quotient)? Download PDF

You’ve probably taken medicines containing acetaminophen at least once in your life. Test your knowledge by completing this survey. Please note this web page is not interactive; however, you may download the PDF version which is interactive and you can check the boxes as directed and see if your answers are correct on the 2nd page of the pdf. Then see if you’ve answered correctly.

  1. Your friend who lives down the hall is a big guy, weighing 200 pounds. He’s a football player and has a bruised rib. After being released from the hospital, he was told to take an over-the-counter (OTC) pain medicine that contains acetaminophen every four hours. Because he is larger than average, it’s OK for him to take more than the recommended dosage.
    ☐  True       ☐  False
    False. Just because your friend is bigger than average doesn’t mean he needs more medicine. Taking more than the recommended dose will not give him more pain relief and could actually lead to serious health consequences. Rule of thumb: always read and follow what’s on the medicine label, and when in doubt, ask a healthcare professional.
  2. Your sister called and has a migraine. You ask her what she’s taking, and she tells you an OTC medicine that contains acetaminophen. She’s still not feeling better and believes it’s the right idea to take more because OTC medicines are pretty harmless.
    ☐  True       ☐  False
    False. Just because you can buy these medicines without a prescription doesn’t mean that they can’t hurt you. Any medicine can cause harm if not taken as directed. Talk to a healthcare professional if you feel your medicine isn’t working.
  3. You have a cough and cold, and you’re taking an OTC medicine to relieve your symptoms. You also have a low grade fever, and decide to take Tylenol® to reduce your fever. You’ve heard from the student health center that combining cough and cold medicines with Tylenol® may not be safe so you visit the local pharmacy for advice. This was the right move.
    ☐  True       ☐  False
    True. Acetaminophen is in numerous, OTC cough and cold medicines and fever reducers and may be in yours as well. As you know, too much acetaminophen can cause liver damage. You’re doing the right thing – always ask if you’re not sure about how to combine different medicines.
  4. Your roommate has diabetes and high blood pressure and takes prescription medicine for these conditions. It’s final exams time, she has a bad cold and has purchased an OTC medicine to treat her symptoms. She says she really needs to take the cold medicine because she wants to make it through exams. Your roommate also believes that it’s safe to take cold medicine on top of the medicines she uses to treat her medical conditions. Is it safe?
    ☐  True       ☐  False
    False. It may not be safe for your roommate to take an OTC medicine because she’s on so many other medicines. Advise her to talk with a healthcare professional before she takes the OTC medicine she purchased.
  5. You are taking a prescription pain reliever prescribed by your doctor that contains acetaminophen, and it has stopped working, but it’s not yet time for the next dose. It’s not OK to take OTC pain relievers that also contain acetaminophen with your prescription.
    ☐  True       ☐  False
    True. It’s not safe to use OTC pain relievers that contain acetaminophen when taking a prescription pain reliever that also contains this same ingredient.
  6. Your older brother has a headache that won’t quit after a night of heavy drinking at the pub. In fact, he drinks a lot, and is considered a “Pub Regular.” You’ve talked with him about his drinking – that perhaps he’s got a drinking problem and should seek some help. He’s asking your advice on what to take to treat the pounding in his head. He thinks that Tylenol® is the best option, and you say, “No! This medicine contains acetaminophen, and because of your level of drinking, this could really hurt you.”
    ☐  True       ☐  False
    True. Sounds like your brother may have a chronic drinking problem and should be encouraged to seek help. If he consumes 3 or more drinks a day, he’s at-risk for liver damage if he also takes medicines that contain acetaminophen. A call to the pharmacist or doctor is better than a trip to the hospital – or worse.